MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES
Catalog Number 72203013
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an acl reconstruction procedure, the incisor plus platinum blade caused black shedding in the knee joint.Suction was attempted to retrieve the pieces, but the material had a "graphite" type smear on the tissue.The procedure was completed using the same device.There was no surgical delay and no further complications were reported.
 
Additional Manufacturer Narrative
H6: ten unopened/sealed devices with original packaging from the same lot number were received for evaluation.The color scheme of the devices matches the print.There are no visible defects with the ten packaging seals.Three devices were opened for evaluation.The silicone lubricant, on all three devices, has solidified onto the tip of the inner blades and inside the tip of the outer blade.The wood end of an applicator will move the lubricant which is the consistency of warm wax.A functional evaluation of the three devices found that when connected to a reference mdu, they spin as intended.No shedding was observed.The solidified lubricant was still present on the tips of the inner blades.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the manufacturing procedure, found that the operator should visually inspect the inner and outer blade assembly for any foreign material or discoloration at eye level.Inspect all internal and external features of the assembly.A clinical review states that although the clinical root cause of the event cannot be concluded with certainty, it is potentially due to a combination of shredded material (possibly secondary to excessive side loading during use/user technique) and silicone from the benign lubrication process.The silicone lubricant does not pose any risk to patient safety.The instrument is manufactured and intended as an externally communicating device with short-term bone/tissue contact (<24 hours) and long-term implantation data is not available.The root cause was not determined since the reported malfunction could not be duplicated during the product evaluation process.Factors that could have contributed to the failure include temperature changes that exposed the lubricant to low temperatures, causing it to thicken or solidify; aging of the lubricant, especially if it wasn't stored properly, resulting in changes in texture.Based on this investigation, the need for corrective action is not indicated.

Brand Name
4.5MM INCISOR PLUS PLATINUM BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19800018
Report Number1219602-2024-01574
Device Sequence Number20713960
Product Code HAB
UDI-Device Identifier03596010655660
UDI-Public03596010655660
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203013
Device Lot Number51209655
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer10/04/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date10/07/2024
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown